Episode of HE help!!!!!!!!
My husband is back in hospital with HE very scatty over thinking etc he has been given riflaxmin how long do these tablets take to work so worrying seeing him like this
I'm sorry that your poor husband is having such a hard time, especially how he's now stopped drinking. Has anyone spoken about a liver transplant yet? Rifaximin will help reduce the amount of ammonia travelling to the brain where damage is being caused.
I have written to a number of eminent people this week about the long term ramifications of HE and I am still waiting a response to my correspondence. What isn't so widely spoken about is the long term effects of the brain damage caused by HE, or how this is quantified by tests or assessments. Research into the effects of HE on the brain are still ongoing and unfortunately I can find very little information regarding this from a UK perspective online. Wikipedia is a rich source of information on this subject, but even this maybe open to conjecture: en.wikipedia.org/wiki/Hepat...
I know it's hard not to be concerned, but I would echo a word of caution though. Due to the amount of damage caused, episodes of HE may continue even after transplant. I had my transplant over two years ago now, but I still display symptoms of HE, like confusion, memory loss, short tempered, and frustration. So, the damaged caused to the brain maybe permanent.
As soon as I hear some news back from my correspondence I'll post up the responses.
Good Luck to you both, and try not to worry.
Thank you for your quick response Richard no one as spoken about a liver transplant yet i am hoping his stay in hospital will be a short one and we can get some answers it is so upsetting to see my husband and my 9 year olds daddy in this state of confusion
I'm not contradicting what Richard has said because I know directly from him about his experience of the after effects of having hepatic encephalopathy (HE). However, Hepatic encephalopathy is generally considered to be a reversible.
Rifaxamin is a very effective drug and was only approved for use in HE by the National Institute for Health Care Excellence (NICE) in March 2015. Interestingly, The British Liver Trust (BLT) presented evidence to NICE when they were considering the evidence.
My story of liver disease was a history of a total of 80 nights hospitalised in 2015, mostly with HE but also with sepsis caused by spontaneous bacterial peritonitis, which is an infection of the fluid in ascites.
Each time I was severely affected but the severity and admissions were reduced by keeping strictly to the prescribed Rifaxamin combined with lactulose. Eventually I went for almost three months without an episode and was fit enough to be assessed and then have a very successful transplant in 2016. I have no after affects from my HE and have gone back to a job that needs quite a lot of thinking ability.
It’s extremely important to learn what are the very early signs of an episode starting. This way you can stop it progressing to anything more serious than an inconvenience. My wife would insist that I went to hospital at the merest hint of something beginning, usually this was a vagueness, not understanding simple things, asking the same thing several times, illegible handwriting, slow speech and being argumentative – to name just a few.
I never had a problem with being taken seriously at A & E and was admitted every time. Has to be noted, as you probably already know, and Richard will tell you, due to loss of insight, often the patient with HE will firstly refuse to acknowledge they have a problem and secondly refuse to cooperate with the health professionals. Its best to talk it through with your husband at a time when he is completely well and agree on a strategy for dealing with an episode. This is also dealt with by the following, which I know Richard will appreciate. A note from the March 2018 NICE review of Rifaxamin;
'4. Equality issues
The committee noted that comments received during consultation from the clinical expert that people with hepatic encephalopathy should be considered vulnerable adults.'
Last but not least. The British Liver Trust and Norgine who produce the drug collaborated in producing 'My Passport' which is something to use as a reference, diary, information for health professionals for your condition (HE). There is a link on the BLT website below.
I hope that by the time you read this he is safely home and fully recovered.
I am quite recently diagnosed with cirrhosis (june 2018) but unfortunately I think my liver disease is quite advanced as I have an enlarged spleen with varices, portal hypertension and cirrhosis of the liver. I am also covered in spider naevie and have red palms. I saw a liver specialist 2 and a half weeks ago and had lot's of blood taken for various tests ie AIH and hep c amongst other things. If the AIH comes back negative I will be having a liver biopsy. I have been concerned about my memory for a while. I constantly forget words, I can visualise it in my head but can't think of the word and I will be looking for something but then can't remember what it was. For instance tonight I wanted the colander, I walked over to the fridge and stood in front of it with the door open wondering what I was looking in the fridge for then eventually remembered and opened the cupboard next to the fridge but still couldn't quite remembered what it was I was looking for. I know this sounds trivial but it happens several times a day.
I am undergoing various tests for a bleeding duodenal ulcer, in fact I'm going for another gastroscopy on Thursday so I know that there isn't anything sinister lurking in my bowel but I seem to have settled into having a bm every other day...tmi, sorry and I am worried that this might be having an effect on my memory, possibly early symptoms of HE? Or could it be that I am so worried about my health and the future issues it will cause I can't concentrate? Deb
I know it's hard. I guess it would depend on how quickly you got him to a&e & how long the current episode had been going on for
Hubby was given lactulose to use to help as a preventative measure in the beginning to take as needed such as if he was constipated to open his bowels, it was the flu jab he had last November that made his HE more frequent as he ended up with the flu & kept going missing when I was at work but somehow had a homing beacon to get him back home, but he couldn't tell you where he had been or what he had done, I ended up using a teacher on his phone, Great when he didn't forget to take his phone with him. He was given riflaxmin a month before his transplant assessment which seemed to prevent episodes of HE, then had a big episode during the assessment so I can't really say about how quickly they work. It becomes more of a case of looking out for the early signs of an episode of HE & acting quickly to prevent it from getting worse ..keeping them hydrated & making sure that they are able to have a poo & are eating properly even when they don't want to is the hardest thing
Hope he recovers quickly
Hi Adelou, sorry to hear of your husband's issues but I had to smile when I read that you put a teacher on his phone. I couldn't work out what kind of teacher and why then the penny dropped and I realised you meant tracker. My husband manages to make and receive calls but can't/won't read or send texts. Plus more often than not it will be left on the kitchen table! Deb
Silly phone auto correcting
It's even funnier that I am actually a teacher for my sins
😂 I'm glad you weren't offended 🌹
I am now 1 year post transplant. Luckily I have no lingering effects of the HE I suffered prior to transplant. I had frequent bouts of HE over several months. These stopped immediately after being prescribed with Rifaximin. My HE returned, with a vengeance after surgery. It took me three months to become fit enough to be discharged. Since then no sign of HE only memories of how crazy I had been and how concerned my kids had been. Good luck.
Hi everyone thank you for all your kind words and support regarding HE of which he was diagnosed and now is on riflaxmin and once again out of hospital he his still scatty not so confused and slightly angry on times he his full of fluid as they have stopped all water tablets of which he was on a lot and want to start from scratch again once he as bloods Friday.... Support wise it is difficult he as a appointment at a hot clinic Monday which I believe offers some type of support me and our 9 year are stepping on eggshells at the moment it's so sad just want to thank all of you that replayed to my cry for help it truly helped more through a difficult patch
I have been on rifaximin and lactulose for years you need both to help with HE I think.
ive done today!Once I've been given rifaxamin will this improve? Currently taking 40ml lactulose twice a...
definitely left him by now had it not been for the glimpses of the man i married. It feels, at times, its a huge...
all day long. When I work up, or, my partner got home at 9 pm & woke me, I got really angry at him, as I...
Partner with us
Start a Community